Hail, Plaquemines
- When
- May 29, 1:44 PM CST
- Where
- Plaquemines County, (Nbg)nas New Orleans
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 29.820, -90.000
Observer at KNBG...NAS New Orleans...reported quarter size hail.
Scattered thunderstorms produced several severe weather reports during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Scattered thunderstorms produced several severe weather reports during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 29, 11:20 AM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT SAT MAY 29 2010
.UPDATE...
SEVERE WEATHER AND FLASH FLOODING CONCERNS PROMPTED SOME UPDATES
TO THE FORECAST TODAY. FIRST...HAVE ISSUED A FLASH FLOOD WATCH FOR
AREAS GENERALLY SOUTH OF A DONALDSONVILLE TO LAKE PONTCHARTRAIN
LINE. COMBINATION OF GREATEST LOW LEVEL MOISTURE/INSTABILITY AND
BOUNDARY INTERACTION SHOULD OCCUR IN THIS AREA...AND RADAR AND
SATELLITE TRENDS SHOW MANY IF NOT MOST OF THE SHOWERS AND
THUNDERSTORMS WILL REMAIN NEARLY STATIONARY...AT LEAST UNTIL MORE
ROBUST AND LARGER SCALE OUTFLOWS CAN MOVE THE STALLED LARGER SCALE
SURFACE TROUGH/FRONT AND THE DEVELOPING SEABREEZE FRONT.
AS MENTIONED BY SPC AND SEEN IN SOUNDING AND UPPER AIR ANALYSIS...
VERY COLD POOL ALOFT AND INTENSE SURFACE HEATING ARE MAKING THE
ATMOSPHERE VERY UNSTABLE. MAIN SEVERE RISK INITIALLY WILL BE FROM
MULTI-CELLULAR CONVECTION ORGANIZING AND MOVING IN FROM SOUTHWEST
MISSISSIPPI AND NORTHEAST/EAST CENTRAL LOUISIANA...THEN BOUNDARY
AND CELL OUTFLOW INTERACTIONS WILL CAUSE STORMS TO THE SOUTH TO
PULSE TO STRONG TO SEVERE LIMITS. MESOSCALE DISCUSSION JUST ISSUED
BY SPC INDICATED A SEVERE THUNDERSTORM WATCH WILL BE ISSUED SOON.
22/TD
&&
.AVIATION...
MAIN AVIATION CONCERNS WILL BE SCATTERED TSRA AND ISOLATED STRONG
TO SEVERE TSRA THROUGH ABOUT 03Z/10 PM THIS EVENING. CONVECTIVE
TEMPERATURES ARE BEING REALIZED ALREADY...SO THE RADAR SHOULD
CONTINUE TO LIGHT UP WITH INSTABILITY AND LOW PRESSURE SUPPORTING
THE RISK OF ISOLATED CONVECTIVE GUSTS NEAR OR ABOVE 50 KTS AND
HAIL UP TO ONE INCH OR LARGER IN DIAMETER. OUTSIDE OF SHRA/TSRA
AREAS...MOSTLY VFR WEATHER WILL PREVAIL.
&&
.PREV DISCUSSION... /ISSUED 805 AM CDT SAT MAY 29 2010/
UPDATE...
SOUNDING DISCUSSION...
THE ATMOSPHERE IS MOIST BELOW 600MB WITH DRY AIR MOVING IN
ALOFT...PRECIPITABLE WATER VALUE IS 1.53 INCHES. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE
MORNING...LIFTED INDEX VALUE IS-8.7. A SURFACE INVERSION WAS
PRESENT THIS MORNING ALONG WITH NORTHERLY WINDS NEAR THE SURFACE
AND WEST WINDS ABOVE 15K FEET,
PREV DISCUSSION... /ISSUED 347 AM CDT SAT MAY 29 2010/
SYNOPSIS...A WELL DEFINED UPPER LOW OVER NORTHERN MISSISSIPPI HAS
DEVELOPED OVER THE LAST 24 HOURS. AS THIS FEATURE MOVES SOUTH
TODAY...EXPECT INCREASING INSTABILITY THROUGH THE REGION RESULTING
IN MODERATE AFTERNOON THUNDERSTORMS. AERIAL COVERAGE OF
THUNDERSTORMS WILL INCREASE ON SUNDAY AS A VORTICITY MAX CROSSES
THE AREA.
SHORT TERM...IR AND WV SATELLITE IMAGERY OVERNIGHT SHOWS A WELL
DEVELOPING UPPER LOW OVER NORTHERN MISSISSIPPI. MODELS CONTINUE TO
REMAIN IN GOOD AGREEMENT WITH THIS LOW TRACKING SOUTH TOWARD THE
GULF COAST BEFORE BEING SWEPT NORTH WITH A PASSING TROUGH. LITTLE
CHANGE WAS MADE TO THE FORECAST FOR TODAY AS SMALL VORT MAXES WILL
PASS THROUGH THE AREA AHEAD OF THE LOW...BRINGING INSTABILITY TO
ATMOSPHERE AND ALLOWING FOR INCREASING CONVECTION. THE CONVECTIVE
TEMP FOR FRI WAS IN THE UPPER 80'S AND IS NOT EXPECTED TO CHANGE
MUCH FOR TODAY. SUNDAY WILL TAKE ANOTHER STEP UP IN CONVECTION AS
THE UPPER LOW SWINGS THROUGH SOUTHERN MS/AL BRINGING MORE
INSTABILITY TO THE CWA. LI'S ON SUN WILL BE NEAR -6 C. THIS
FORECAST PACKAGE SHOWS A SLIGHT INCREASE IN AERIAL COVERAGE FOR
SUNDAY...BUT WILL LIKELY NEED TO BE INCREASED MORE IN SUBSEQUENT
PACKAGES. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER TODAY
AND TOMORROW...BUT CONFIDENCE IS NOT QUITE HIGH ENOUGH TO PUT IT
IN THE FORECAST. FOR NOW THE FORECAST REFLECTS MODERATE INTENSITY
THUNDERSTORMS FOR EACH AFTERNOON. MONDAY WILL BRING A DECREASE IN
ACTIVITY AS THE UPPER LOW BEGINS TO LIFT NORTH. BFG
LONG TERM...
WEAK MID LEVEL RIDGING WILL OCCUR TUE INTO WED AS REMNANTS OF THE
TROF PUSH EWD...BUT STILL CAN'T RULE OUT SOME WIDELY SCT DIURNAL
PRECIP. CHANCES OF RAIN AGAIN INCREASE THURS/FRI AS THE NEXT TROF
APPROACHES FROM THE WEST - POSSIBLY ALLOWING A WEAK FRONTAL BOUNDARY
TO MOVE INTO PORTIONS OF THE CWA. /BK/
AVIATION...
ISOLATED CONVECTION NEAR THE COAST AND INCREASING IN AREAL COVERAGE
OFFSHORE. WILL LIKELY SEE THIS CONTINUE FOR THE NEXT 3-5 HOURS.
OTHERWISE...AN IMPULSE CURRENTLY PUSHING SWD NEAR THE AR/MS/LA
BORDER ON THE BACKSIDE OF THE UPPER LOW MAY GENERATE ADDITIONAL
STORMS LATER THIS MORNING AND AFTN. 4KM WRF SOMEWHAT SHOWS THIS BUT
COULD BE A LITTLE EARLY REGARDING TIMING. EXPECT MOSTLY VFR
CONDITIONS OUTSIDE OF CONVECTION...BUT DO EXPECT A DECENT AMOUNT OF
STORM COVERAGE THIS AFTN AND EVNG...POSSIBLY CONTINUING OVERNIGHT
NEAR THE COAST AND OFFSHORE. COULD BE SOME PULSE SVR STORMS WITH
HAIL/WINDS THE PRIMARY THREAT. /BK/
MARINE...
SCT/NUM STORMS WILL PERSIST FOR THE NEXT 3-5 HOURS...ESP IN THE
WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA. WINDS >33KT ARE POSSIBLE IN THE STRONGER
CELLS. MODELS SHOW ADDL DVLPMENT S OF THE MS WATERS LATER THIS
MORNING & ERLY AFTN. WILL PROBABLY SEE A BRIEF BREAK THIS EVNG
FOLLOWED BY ANOTHER FLARE UP OVERNIGHT. OTHERWISE...A WEAK SFC LOW
PRES AREA NEAR THE FL PANHANDLE SHOULD DRIFT WWD TODAY ALLOWING
WINDS TO EVENTUALLY BECOME SWRLY THIS AFTN. GRADIENT WILL REMAIN
WEAK...SO WINDS/SEAS WILL REMAIN ON THE LOW SIDE OUTSIDE CONVECTION.
S/SW FLOW SHOULD THEN TAKE SHAPE FOR SEVERAL DAYS WITH SFC HIGH PRES
IN THE ATLANTIC EDGING INTO THE ERN GULF. /BK/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 90 65 88 66 / 50 30 50 30
BTR 91 68 89 70 / 40 30 40 30
ASD 90 69 88 70 / 50 30 50 30
MSY 89 72 88 73 / 50 30 50 30
GPT 88 69 86 71 / 50 30 50 30
PQL 89 69 87 70 / 50 30 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 9 PM SATURDAY FOR THE FOLLOWING ZONES:
ASSUMPTION...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
PLAQUEMINES...LOWER ST. BERNARD...LOWER
TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
THE BAPTIST...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
PLAQUEMINES...UPPER ST. BERNARD...AND UPPER TERREBONNE.
GM...NONE.
MS...NONE.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 1201 PM CDT SAT MAY 29 2010 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-301715- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1201 PM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS MUCH OF THE OUTLOOK AREA. THE MAIN RISK FROM ISOLATED SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH...QUARTER SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. ...HEAVY RAINFALL AND FLASH FLOODING... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM FOR AREAS SOUTH OF A LINE FROM NEAR DONALDSONVILLE TO LAKE PONTCHARTRAIN...INCLUDING METROPOLITAN NEW ORLEANS AND THE SOUTHEAST LOUISIANA COASTAL COMMUNITIES. SLOW MOVING THUNDERSTORMS ARE VERY LIKELY TO CAUSE LOCALLY HEAVY RAINFALL. ISOLATED RAINFALL AMOUNTS IN EXCESS OF 5 INCHES WILL BE POSSIBLE IN AREAS THAT SEE MULTIPLE STORMS. ...RIVER FLOODING... MINOR FLOODING CONTINUES ALONG THE MISSISSIPPI RIVER NEAR RED RIVER LANDING...AND ALONG THE ATCHAFALAYA RIVER NEAR MORGAN CITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA EACH AFTERNOON AND EARLY EVENING...MOST NUMEROUS ON SUNDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LEVELS WITH WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. RIVER FLOODING... MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA RIVER NEAR MORGAN CITY WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NECESSARY TODAY. 22/TD
LAZ058-060>064-070-291545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 944 AM CDT SAT MAY 29 2010 ...SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ANTICIPATED TO DEVELOP THIS MORNING AND EARLY AFTERNOON... AT 935 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE CLOSELY MONITORING A STATIONARY TROUGH OF LOW PRESSURE THAT IS SITUATED OVER THE GREATER NEW ORLEANS AREA...DRIFTING SLOWLY NORTHEAST. THIS FEATURE WILL LIKELY MERGE WITH THE LAKE BREEZE TO ONSET RAPID THUNDERSTORM DEVELOPMENT DURING THE MORNING AND EARLY AFTERNOON HOURS. THE SLOW MOVING NATURE OF ANY STORMS WILL BE CONDUCIVE FOR FLOODING RAINS. RAINFALL AMOUNTS IN EXCESS OF 5 INCHES MAY OCCUR LOCALLY SHOULD RAINS PERSIST FOR A COUPLE OF HOURS. THESE STORMS COULD PRODUCE RAINFALL RATES OF ONE TO TWO INCHES PER HOUR...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. FREQUENT LIGHTNING WILL ALSO RESULT. IF OUTDOORS AND THUNDER IS HEARD...SEEK SHELTER IMMEDIATELY. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 24/RR
LAZ069-291900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 103 PM CDT SAT MAY 29 2010 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING PLAQUEMINES PARISH... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 12 MILES SOUTHEAST OF PORT SULPHUR... OR ABOUT 5 MILES EAST OF EMPIRE...MOVING SOUTHEAST AT 10 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BURAS...VENICE AND BOOTHVILLE THE PRIMARY THREAT FROM THESE STORMS IS PEA TO DIME SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAZ067-068-291930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 124 PM CDT SAT MAY 29 2010 ...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING JEFFERSON PARISH... LAFOURCHE PARISH... AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES EAST OF GALLIANO...OR ABOUT 7 MILES EAST OF GOLDEN MEADOW...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE INDICATED PARISHES. THE PRIMARY THREAT FROM THIS STORM IS PEA TO DIME SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
The national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Observer at KNBG...NAS New Orleans...reported quarter size hail.
Water covering Highway 23.
Winds estimated at 60 mph in Mandeville.
Five power poles blown down in south end of Gramercy along Highway 641.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226300, 226303, 226307, 226306, 226308, 226305.